New Mexico, 2011

Heavy Snow in New Mexico, December 22 to 24, 2011

December 22 to 24, 2011 · NWS EPZ · 5 events in 5 counties and zones

A deep upper low moved from Southeast Arizona through far Northern Mexico and into Southeast New Mexico. A surface cold front pushed well south of the border allowing for cold air to penetrate into the region.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep upper low moved from Southeast Arizona through far Northern Mexico and into Southeast New Mexico. A surface cold front pushed well south of the border allowing for cold air to penetrate into the region. Up to 24 inches of snow was reported in the Sacramento Mountains with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 22, 3:53 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Dec 22, 3:53 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
353 PM MST THU DEC 22 2011

.SYNOPSIS...
AN UPPER LEVEL STORM AND A COLD FRONT WILL SPREAD WINTRY WEATHER
ACROSS THE AREA TONIGHT INTO EARLY SATURDAY. TURNING COLDER BEHIND
THAT FRONT OVERNIGHT AND FRIDAY WITH GUSTY EAST WINDS THAT COULD
REACH 40 MPH ON WESTERN SLOPES. SHOWERS OF RAIN AND SNOW SPREADING
IN FROM THE SOUTHWEST WILL CHANGE TO SNOW OVERNIGHT AND FRIDAY
MORNING AS THE STORM MOVES IN FROM THE WEST. HEAVY SNOW WILL MAKE
TRAVEL VERY DANGEROUS OVER MUCH OF THE AREA FRIDAY AND FRIDAY
NIGHT...ESPECIALLY FROM LAS CRUCES WEST AND NORTH. LINGERING SNOW
SHOWERS INTO SATURDAY MORNING EAST OF THE RIO GRANDE...THEN THE
HOLIDAY WEEKEND WILL TURN OUT SUNNY BUT COLD. NEXT WEEK WILL BE
DRY WITH TEMPERATURES RETURNING TO SEASONAL NORMALS.

&&

.DISCUSSION...
AN APPROACHING UPPER LEVEL STORM OVER THE FOUR CORNERS REGION
THIS EVENING WILL MOVE TO SOUTHEAST ARIZONA BY FRIDAY MORNING
THEN HEAD EAST ALONG THE INTERNATIONAL BORDER...PASSING ALMOST
DIRECTLY OVER EL PASO FRIDAY NIGHT. CONCURRENTLY...A STRONG COLD
FRONT WILL MOVE THROUGH FROM THE EAST OVERNIGHT AND INTO EASTERN
ARIZONA FRIDAY MORNING. GRADIENT WINDS BEHIND THE FRONT WILL BE
STRONG ENOUGH TO REACH THE BREEZY CATEGORY AND MAY GUST AS HIGH
AS 40 MPH ON WESTERN SLOPES. THIS IS A CLASSIC PATTERN FOR HEAVY
SNOW ACROSS OUR AREA. WINTER STORM WARNINGS ARE IN EFFECT FOR ALL
OF THE AREA EXCEPT WEST TEXAS AND THE LOWLANDS OF OTERO COUNTY AND
THE TULAROSA BASIN. SNOW AMOUNTS HAVE BEEN ADJUSTED UPWARDS TO
6-12 INCHES OVER WESTERN SIERRA COUNTY AND NORTHERN GRANT COUNTY
WITH UP TO 18 INCHES ON EAST SLOPES OF THE BLACK RANGE. EXPECTED
AMOUNTS IN THE SACRAMENTO MOUNTAINS ARE GENERALLY 5 TO 10 INCHES
WITH UP TO 15 INCHES ON EASTERN SLOPES. THE BOOTHEEL ACROSS LUNA
AND DONA ANA COUNTIES WILL MOST LIKELY REACH WARNING CRITERIA OF 3
TO 6 INCHES FROM LATE TONIGHT THROUGH SATURDAY NIGHT. SNOWFALL
TOTALS OF 1 TO 3 INCHES ARE EXPECTED ACROSS WEST TEXAS AND THE
LOWLANDS OF OTERO COUNTY BY SATURDAY MORNING...BUT SNOW TOTALS
COULD BE HIGHER IF THE COLD AIR MOVES IN FASTER AND DEEPER THAN
CURRENTLY EXPECTED. TEMPERATURES WILL STRUGGLE TO GET ABOVE
FREEZING ON FRIDAY.

FOR THE HOLIDAY WEEKEND...THAT STORM WILL MOVE OFF TO OUR EAST WITH
MOSTLY CLEAR SKIES...BUT AFTERNOON TEMPERATURES WILL BE 10 TO 15
DEGREES BELOW NORMAL. A RIDGE OF HIGH PRESSURE WILL BUILD IN FROM
THE WEST NEXT WEEK...BRINGING DRY AND MOSTLY SUNNY AFTERNOONS WITH
TEMPERATURES RETURNING TO NEAR NORMAL BY MIDWEEK AND PERHAPS A BIT
ABOVE NORMAL FOR THE SECOND HALF OF THE WEEK.

&&

.AVIATION...
VFR TO MVFR INTO EARLY TONIGHT...THEN DETERIORATING TO MVFR AND
IFR LATER TONIGHT THROUGH FRIDAY. EXPECT GENERALLY 6SM -SHSN
BKN-OVC030-050 AND TEMPO 1/2SM SHSN SCT-BKN010-020 BKN-OVC020-040
LATE TONIGHT THROUGH FRIDAY. WINDS EAST AT 15-25KT WITH GUSTS NEAR
40KT OVER WESTERN SLOPES.

&&

.FIRE WEATHER...
A STRONG STORM AND BACKDOOR COLD FRONT WILL BRING SNOW AND SNOW
SHOWERS TO THE SACRAMENTO MOUNTAINS THIS EVENING WITH MIXED RAIN
AND SNOW SNOWERS OVER THE LOWLANDS. EXPECT SNOW AND SNOW SHOWERS
TO SPREAD SOUTHWARD OVERNIGHT...REACHING ROUGHLY A DEMING TO LAS
CRUCES LINE BY MORNING...THEN SPREADING OVER THE REST OF THE AREA
DURING THE DAY FRIDAY. THE HIGHEST ACCUMULATIONS WITH THIS STORM
WILL BE NORTH AND WEST OF A COLUMBUS TO DEMING TO LAS CRUCES
LINE...WITH SOME IMPRESSIVE SNOWFALL TOTALS EXPECTED IN THE
FOOTHILLS EAST OF THE BLACKS RANGE. THE SNOW WILL INCREASE SOIL
AND FUEL MOISTURE... AND WILL RESULT IN HIGHER HUMIDITY AND COLDER
OVERNIGHT TEMPERATURES THROUGH THE WEEKEND. DRIER WEATHER AND
SLOWLY MODERATING TEMPERATURES WILL RETURN FOR MUCH OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 31  36  22  39  24 /  20  60  50  10   0
SIERRA BLANCA TX        22  33  14  38  19 /  20  50  60  20   0
LAS CRUCES              28  33  19  40  21 /  60  70  50   0   0
ALAMOGORDO              23  33  15  40  20 /  50  90  50  10   0
CLOUDCROFT              13  22   8  34  20 / 100  90  60  20   0
TRUTH OR CONSEQUENCES   24  32  15  38  21 / 100  90  40   0   0
SILVER CITY             23  28  12  38  22 /  90  90  40   0   0
DEMING                  27  32  13  39  19 /  70  90  40   0   0
LORDSBURG               26  34  17  42  20 /  70  90  20   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING UNTIL MIDNIGHT MST FRIDAY NIGHT FOR NMZ022-
     023.

     WINTER STORM WARNING UNTIL 5 AM MST SATURDAY FOR NMZ025.

     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 AM MST
     SATURDAY FOR NMZ024.

     WINTER STORM WARNING FROM 11 PM THIS EVENING TO MIDNIGHT MST
     FRIDAY NIGHT FOR NMZ030>032.

TX...WINTER WEATHER ADVISORY FROM 11 AM FRIDAY TO 5 AM MST SATURDAY
     FOR TXZ055-056.

&&

21/25
Hazardous weather outlook, Dec 22, 6:15 AM MST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
615 AM MST THU DEC 22 2011

NMZ022>025-030>032-TXZ055-056-231315-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
615 AM MST THU DEC 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL STORM SYSTEM WILL SPREAD A BROAD AREA
OF WINTER WEATHER ACROSS THE AREA THIS EVENING. SNOW
SHOWERS...HEAVY AT TIMES WILL BE POSSIBLE IN THE MOUNTAINS AND THE
LOWLANDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR SNOW WILL CONTINUE FOR MUCH OF FRIDAY. IN ADDITION IT
WILL BE VERY COLD WITH TEMPERATURES STRUGGLING TO GET ABOVE
FREEZING EVEN IN THE LOWLANDS. THE HOLIDAY WEEKEND WILL BE DRY BUT
COLD. DRY WEATHER WILL CONTINUE FOR MOST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SNOWFALL TOTALS SHOULD BE CALLED INTO THE NATIONAL WEATHER SERVICE
VIA OUR 800 NUMBER.

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Southwest Mountains/Lower Gila Region

When
December 22, 6:00 PM MST to December 23, 11:00 PM MST
Where
Southwest Mountains/Lower Gila Region forecast zone
Reported by
CoCoRaHS

An observer 10 miles northwest of White Signal reported 12.0 inches of snow. Other reports included 11.0 inches near Bayard, 9.5 inches in Silver City, 8.5 inches 3 miles south-southwest of Mimbres and 3 miles north-northeast of Tyrone, 9.0 inches in Little Walnut Village and 6.3 inches 4 miles north of Silver City. Numerous highways in the Gila were closed for up to 24 hours due to poor travel conditions.

Heavy Snow, Sierra County Lakes Region

When
December 22, 9:00 PM MST to December 24, 12:00 AM MST
Where
Sierra County Lakes Region forecast zone
Reported by
COOP Observer

Hillsboro reported 8.0 inches of snow for the entire event. Other significant reports included 6.0 inches in Truth or Consequences and in Winston. Interstate 25 was closed for about 24 hours through Sierra County.

Heavy Snow, Southern Sacramento Mountains

When
December 22, 9:00 PM MST to December 24, 5:00 AM MST
Where
Southern Sacramento Mountains forecast zone
Reported by
COOP Observer

A COOP Observer in Sacramento reported a storm total snowfall of 24.0 inches. Other reports included 17.1 inches 5 miles northeast of Cloudcroft, 14.8 inches in Cloudcroft, 12.9 inches 3 miles southwest of Silver Lake and 9.0 inches 1 mile south of Pinon.

Heavy Snow, Southwest Desert Mimbres Basin

When
December 22, 11:00 PM MST to December 23, 11:00 PM MST
Where
Southwest Desert Mimbres Basin forecast zone
Reported by
CoCoRaHS

A CoCoRaHs observer 16 miles east-southeast of Deming reported 6.0 inches of snow. A location 7 miles southwest of Akela reported 4.3 inches of snow and an observer 16 miles east of Deming received 4.0 inches. Interstate 10 was closed through Luna County for approximately 24 hours due to poor road conditions.

Heavy Snow, Southern Desert

When
December 23, 12:00 AM MST to December 24, 12:00 AM MST
Where
Southern Desert forecast zone
Reported by
CoCoRaHS

A maximum snowfall report of 7.1 inches was received 4 miles south-southeast of Rincon. Other significant reports included 7.0 inches 1 mile northwest of Garfield, 6.5 inches 16 miles northwest of Las Cruces, 6.0 inches 2 miles west-northwest of Radium Springs, and 5.0 inches in Dona Ana. Interstate 10 was closed from Las Cruces west and Interstate 25 from Las Cruces north for approximately 24 hours due to poor road conditions.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357359, 357355, 357357, 357358, 357356.